Flood, Greene
- When
- January 3, 11:00 PM EST to January 11, 4:48 PM EST
- Where
- Greene forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
2 to 5 inches of rain fell along the White River Basin from the 1st through the 5th causing the worst flood along the lower White River since May 2002. Extensive river flooding closed numerous local river roads and several state roads across south central Indiana.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
2 to 5 inches of rain fell along the White River Basin from the 1st through the 5th causing the worst flood along the lower White River since May 2002. Extensive river flooding closed numerous local river roads and several state roads across south central Indiana. Location: FS: Crest: Date of Crest:Muncie 9.0 10.9 January 5 Anderson 10.0 13.6 January 6 Noblesville 14.0 17.0 January 6 Nora 11.0 13.4 January 6 Ravenswood 6.0 7.9 January 6 Centerton 12.0 16.0 January 5 Spencer 14.0 22.2 January 6 Elliston 18.0 27.3 January 7 Newberry 13.0 22.8 January 8 Edwardsport 15.0 23.5 January 9 Petersburg 16.0 25.1 January 11 Hazleton 16.0 25.9 January 12
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 3, 2:30 PM EST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SAT JAN 3 2004 .DISCUSSION...PROBLEM OF DAY CONCERNS FLOOD POTENTIAL SRN PORTIONS TONIGHT AND SUNDAY AND TIMING OF COLD AIR AND ITS IMPLICATIONS TO PRECIP TYPE. COLD FRONT MOVED JUST SOUTH OF IND THIS MORNING AND EXPECTED TO REMAIN OVER CENTRAL IN THRU SUNDAY BEFORE PUSHING WELL TO THE SOUTHEAST. LOW PRESSURE SYSTEMS MOVING ALONG FRONT WITH MAIN LOW ARRIVING SUNDAY. COLD AIR POURS QUICKLY IN SUNDAY NIGHT ALONG WITH DRYING..WITH COLD AIR REMAINING MUCH OF NEXT WEEK. STRONG WAA INDICATED LATE TONIGHT WITH SOUTHERLY WINDS AT 850MB OVERRIDING FRONT IN CTRL IN. PWS AROUND AN INCH IN THE AREA. MESOETA HAS TWO AXIS OF HEAVIEST PRECIP, ONE OVER SRN IN AND ONE ACROSS NRN IN. STILL CLOSE TO AN INCH OF RAIN IN BETWEEN. WILL KEEP FLOOD WATCH FOR AREA FROM I70 SOUTH WITH SOME RIVERS ALREADY IN FLOOD AND 6 HR FLOOD GUIDANCE UNDER AN INCH. ONGOING RAINFALL TODAY AND STRONG OMEGA FCST FOR LATE TONIGHT, WILL CONTINUE TO CONTRIBUTE TO FLOOD POTENTIAL. NEXT QUESTION IS FREEZING RAIN POTENTIAL NRN PORTION OF OUR AREA. MESOETA APPEARS TO BE BEST MODEL FOR HANDLING THE COLD AIR. TEMPERATURES FALL BELOW FREEZING ALONG OUR NORTHERN TIER SUNDAY MORNING..ESPECIALLY LAF AREA. LITTLE CHANGE IN TEMPERATURES DURING THE DAY SUNDAY. WILL BEGIN WINTER WEATHER ADVISORY NW CORNER LATE TONIGHT AND INTO MIE AREA BY SUNDAY MORNING..CONTINUING THRU THE DAY SUNDAY. TEMPERATURES FALL QUICKLY SUNDAY EVENING AS LOW MOVES INTO OHIO BUT PRECIP DIMINISHES QUICKLY AT SAME TIME. SOME FREEZING RAIN AND SNOW NORTHERN TWO THIRDS OF CWA BEFORE ENDING. PRECIP EXPECTED TO END SRN PORTIONS BEFORE POTENTIAL CHANGE OVER. && .IND WATCHES/WARNINGS/ADVISORIES...CONTINUE FLOOD WATCH ALONG AND SOUTH OF INTERSTATE 70 TONIGHT AND SUNDAY. WINTER WEATHER ADVISORY..NORTH OF IND FOR LATE TONIGHT AND SUNDAY AND INTO MIE AREA SUNDAY. && ALEXANDER/OGREN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 548 AM EST SAT JAN 3 2004 INZ021-028>031-041100- CARROLL-CLINTON-HOWARD-TIPPECANOE-WARREN- 548 AM EST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN MAY DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FREEZING RAIN WILL BE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE REQUESTED TO REPORT FREEZING RAIN AND ICE ACCUMULATION LATE TONIGHT AND SUNDAY. INZ035>044-049-041100- BOONE-DELAWARE-FOUNTAIN-HAMILTON-HENRY-MADISON-MONTGOMERY-PARKE- RANDOLPH-TIPTON-VERMILLION- 548 AM EST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ045>048-051>057-060>065-067>072-041100- BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN- OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO- 548 AM EST SAT JAN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TONIGHT AND SUNDAY. HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY BETWEEN MIDNIGHT TONIGHT AND NOON SUNDAY. THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FLOOD WATCH IS IN EFFECT TONIGHT AND SUNDAY. HEAVY RAIN WILL BE POSSIBLE...ESPECAILLY BETWEEN MIDNIGHT TONIGHT AND NOON SUNDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE REQUESTED TO REPORT RAINFALL AMOUNTS AND FLOODING TONIGHT AND SUNDAY.
The national radar mosaic for the moment the first event began.
11 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383996, 5383997, 5383998, 5383994, 5383995, 5383992, 5383993, 5383991, 5383989, 5383990, 5383988.